California, 2024Debris Flow and Hail in California, September 20, 2024
September 20, 2024 · NWS SGX · 4 events in 3 counties and zones
Thunderstorms n northeast wind flow erupted September 20, 2024, producing heavy rain, hail and snow at the end. There was also a large funnel cloud observed in the San Jacinto mountains west of Palm Desert.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms n northeast wind flow erupted September 20, 2024, producing heavy rain, hail and snow at the end. There was also a large funnel cloud observed in the San Jacinto mountains west of Palm Desert. Minor flooding and debris flows occurred on the Line burn scar.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Sep 20, 1:05 PM PST, 35 minutes earlier.
Area forecast discussion, Sep 20, 1:05 PM PST, 35 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
205 PM PDT Fri Sep 20 2024
.SYNOPSIS...
A low pressure system moving across southern California will
continue to bring scattered thunderstorms for this afternoon and
early evening in southwestern San Bernardino and western
Riverside Counties, with the greatest potential for heavier
rainfall in the San Bernardino Mountains and the Mojave desert.
For Saturday through Monday, dry with a warming trend with high
temperatures warming to around 5 degrees above average for inland
areas on Monday. Generally fair weather with seasonal temperatures
will continue for Tuesday through Thursday, but with greater
spread in the temperature guidance for the coast and valleys.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
This afternoon...The low pressure system over SoCal is moving
quickly eastward and should be over the lower Colorado River
valley by late this evening. It's producing scattered showers and
tstms over much of the region. Tstms cover much of southwestern
San Bernardino County and western Riverside County. Currently,
there are no storms in Orange or San Diego Counties but the storm
cells are moving to the southwest in the flow around the upper low
and could reach those counties later this afternoon and evening.
At least for a relatively brief period before the low and
associated dynamics moves too far to the east.
From previous forecast...
Temperatures today will remain well-below seasonal averages, as much
as 15 to 20 degrees below average for the mountains and inland valleys,
with high temperatures for the Inland Empire mostly in the 70s.
Dry and warmer conditions are expected this weekend. On Saturday,
greater warming is expected for the mountains and deserts with
slower warming for the coast and valleys. Warming will continue on
Sunday with the greater warming for the coast and valleys. High
temperatures on Sunday will return to around seasonal averages,
with high temperatures in the mid 80s to mid 90s for the Inland
Empire and around 100 for the lower deserts.
The warming is expected to continue into Monday, with high
temperatures for inland areas around 5 degrees above average,
mostly in the 90s for the Inland Empire and around 105 for the
lower deserts.
The marine layer will persist and low clouds will cover much of
the area west of the mtns tonight. each night and morning.
Generally fair weather with seasonal temperatures will continue
for Tuesday through Thursday, but with greater spread in the
temperature guidance for the coast and valleys.
&&
.AVIATION...
202030Z...SCT to locally BKN low clouds based at 2500-3500 ft MSL
present along the coast into inland San Diego County.
Meanwhile, BKN cumulus/CB and thunderstorms based at 7-10k ft MSL
extend from the San Bernardino and Riverside mtns into the northern
Coachella Valley and the Inland Empire. These are moving CCW around
a low pressure system, which is currently over northern SD/south-
central Riverside counties but moving east rapidly. Thunderstorm
chances continue for the aforementioned areas as well as the eastern
Santa Ana mtns, most likely through 00Z this evening as the low
pressure moves off to the east but isolated storms could continue
through 02Z. Lightning, erratic and gusty winds, local moderate
up/downdrafts, and reduced vis in locally heavy rain expected near
thunderstorms.
Mid-level clouds will clear late this evening into the overnight
inland, but low stratus clouds rebuild again along the coast between
03-06z this evening, with bases around 2000-2500 ft MSL lowering to
around 1500-2200 ft MSL early Sat AM. These will move inland to
cover the entire coastal basin overnight. Clouds clearing to the
coast 17-19Z Sat, with otherwise clear skies Sat.
&&
.MARINE...No hazardous marine conditions are expected through
Wednesday.
&&
.HYDROLOGY...
A low pressure system moving across southern California will
continue to bring scattered, mostly light showers and thunderstorms
for this afternoon and early evening. The low will move
southeastward across southwestern San Bernardino and western
Riverside Counties this evening. The greatest potential for any
heavier rainfall is in the San Bernardino and Riverside County
Mountains. Hourly rainfall rates of up to four-tenths of an inch
will be possible, with totals of up to one-half in the San
Bernardino Mountains by about 8 pm.
The most likely location for any mud and debris flows from recent
fires would be with the Line Fire in San Bernardino County. While
much of the higher resolution guidance shows peak hourly rainfall
rates to around four-tenths inch, there is greater uncertainty in
the timing of any heavier rainfall during the afternoon. Some of
the guidance has the peak earlier in the afternoon while some of
the more recent HRRR model guidance is later in the afternoon,
between about 4 and 7 pm.
The current local NAM-bounded WRF model solution is showing an
overall slight slowing of this low pressure system. Indications
are now for showers/tstms persisting in extreme southwestern San
Bernardino County and western Riverside County until 7-8 pm today.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...None.
&&
PUBLIC...PG
AVIATION/MARINE...CSP
In the hours before
Special weather statement, Sep 20, 11:20 AM PST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service San Diego CA
1220 PM PDT Fri Sep 20 2024
CAZ055-060-202000-
Apple and Lucerne Valleys CA-San Bernardino County Mountains CA-
1220 PM PDT Fri Sep 20 2024
...A STRONG THUNDERSTORM WILL IMPACT SAN BERNARDINO COUNTY THROUGH
100 PM PDT...
At 1220 PM PDT, Doppler radar was tracking a strong thunderstorm near
Pioneertown, or 7 miles east of Onyx Summit. This thunderstorm was
nearly stationary.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Western Pioneertown and Rimrock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3412 11652 3410 11658 3410 11659 3409 11660
3408 11666 3426 11673 3427 11647
TIME...MOT...LOC 1920Z 167DEG 4KT 3416 11659
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ZuberLocal storm report, Sep 20, 1:20 PM PST, 20 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
220 PM PDT Fri Sep 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM Hail 1 E Crestline 34.24N 117.27W
09/20/2024 M0.50 Inch San Bernardino CA Public
Report from mPING: Half-inch (0.50 in.).
&&
KWLocal storm report, Sep 20, 1:35 PM PST, 5 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
235 PM PDT Fri Sep 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM Rain 4 NNW San Bernardino 34.15N 117.30W
09/20/2024 M0.27 Inch San Bernardino CA Mesonet
Mesonet station SNBRD 3 NNW San Bernardino.
&&Event by event
1 hail, 1 funnel cloud, 1 winter weather, 1 debris flow. Local standard time, as filed.
Hail, San Bernardino
- When
- September 20, 1:40 PM PST to 2:15 PM PST
- Where
- San Bernardino County, 2.03 mi ENE of Crestline to 0.57 mi NNW of Twin Peaks
- Measured
- 0.5 in hail
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.242, -117.267
Hail was observed in the mountains between Lake Gregory and Twin Peaks. Videos of the hail on the highway was shared by Emergency Management while at the EOC.
Funnel Cloud, Riverside
- When
- September 20, 2:00 PM PST to 2:30 PM PST
- Where
- Riverside County, 2.63 mi W of La Quinta to 2.87 mi SW of La Quinta
- Reported by
- Public
- Coordinates
- 33.677, -116.345
Several photos and videos of a long lived extended funnel cloud moving north to south along the San Jacinto ridgeline, viewed from La Quinta. Convective showers and thunderstorms occurred over the mountains and a few moved into the valleys. Video showed clear rotation of the funnel.
Winter Weather, San Bernardino County Mountains
- When
- September 20, 2:00 PM PST to 6:00 PM PST
- Where
- San Bernardino County Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
Public cameras showed a transition from hail to graupel (snow pellets) to dry snow over San Gorgonio mountain. This was also observed by dual pol radar algorithms.
Debris Flow, San Bernardino
- When
- September 20, 2:20 PM PST to 4:20 PM PST
- Where
- San Bernardino County, 1.92 mi ENE of East Highlands to 2.11 mi ENE of East Highlands
- Cause
- Heavy Rain / Burn Area
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 34.112, -117.140
Heavy rainfall, up to 0.55 inch in 1 hour in Elder Gulch, was observed from thunderstorms across the Line fire. This caused minor debris flows and flooding on Greenspot road.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Indiana, September 20, 2024$800,000 · 70 kt wind · 2 events
- Wildfire in Oklahoma, September 20 to 27, 2024$162,000 · 1 event
- Damaging Winds in Indiana, September 20, 2024$135,000 · 56 kt wind · 2 events
- Heat in Oklahoma, September 20, 202435 events
- Flash Flood and Lightning Strike in California, September 20, 2024$45,000 · 2 events
- Hail and Damaging Winds in Kansas, September 20, 20241 in hail · 25 events
- Coastal Flood in New Jersey, September 20, 20246 events
- Damaging Winds in Montana, September 20, 202470 kt wind · 6 events
- Damaging Winds in Montana, September 20, 202455 kt wind · 4 events
- Coastal Flood in Maryland, September 20 to 25, 20243 events
- Coastal Flood in Virginia, September 20 to 24, 20242 events
- Damaging Winds in Kansas, September 20, 202453 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1218747, 1218752, 1219627, 1218749.